New York, 2010

Hail in New York, September 13, 2010

September 13, 2010 · NWS BGM · 10 events in 4 counties and zones

The atmosphere across central New York destabilized as sunshine broke out ahead of an approaching cold front and associated upper level disturbance. A line of thunderstorms developed in this unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

The atmosphere across central New York destabilized as sunshine broke out ahead of an approaching cold front and associated upper level disturbance. A line of thunderstorms developed in this unstable environment. A relatively low freezing level associated with the cold core aloft led to scattered reports of large hail with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 13, 11:31 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 13, 11:31 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1231 PM EDT MON SEP 13 2010

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA TODAY...WITH A FEW SEVERE STORMS
POSSIBLE. BEHIND THE FRONT...LAKE EFFECT SHOWERS AND COOLER
CONDITIONS WILL SET IN THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 11AM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUE OVER NORTHERN PORTION OF FORECAST AREA WELL IN ADVANCE OF
SFC TROF. THIS INITIAL CONVECTION MAY INHIBIT CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON DUE TO RAIN COOLED AIR AND CLOUD
DEBRIS. SATELLITE SHOWS PARTLY SUNNY SKIES ACROSS SOUTHERN TIER
AND WESTERN CATSKILLS WHICH WILL LEAD TO LOW LEVEL DESTABILIZATION
BY EARLY AFTERNOON, INCREASING THE CHANCES FOR SIGNIFICANT
CONVECTION. STILL EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH A FEW THUNDERSTORMS POSSIBLY BECOMING SEVERE. AGAIN
THE MAIN SEVERE WEATHER THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS. CURRENT FORECAST IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS
MADE.

PREVIOUS DISC...
SPOTTY DRIZZLE AND LIGHT SHOWERS CONTINUE TO AFFECT THE ERN ZONES
EARLY THIS MRNG AS LOW CLDS HANG ON ACRS CNTRL AND ERN SXNS. AREAS
THAT HV CLRD OUT IN THE FINGER LKS/CNTRL SRN TIER HAVE SEEN
LOCALLY DENSE FOG DVLP IN RVR VLYS. CLRNG SEEMS TO HV STALLED SOME
WITH AREAS ALONG AND EAST OF THE I-81 CORRIDOR RMNG SOCKED IN THRU
DAYBREAK BFR CLDS ERODE. LOW CLOUDS DOWN SOUTH HV RESULTED IN FOG
OVR THE HIGHER TERRAIN OF THE POCONOS/SOUTHERN CATS.

SOME SUN CAN BE EXPECTED TDA AHD OF AN APPCHG SFC FRONT AND ITS
ASSOC UL WV. EXPECT CONDS TO IMPRV WITH NO PCPN EXPECTED THRU 15Z AS
BNDRY MAKES IT TO AXIS OF LKS ERIE/ONTARIO BY 15Z. ALTHO A SHOWER OR
TWO WL BE POSSIBLE BFR THIS TIME MOST OF THE PCPN WL HANG OFF UNTIL
AFT NOON TDA.

AIRMASS PROGGED TO DESTABILIZE QUICKLY AFT 15Z ACRS THE FAR NORTH
AND AFT 18Z FURTHER SOUTH TWD THE SRN TIER. LI/S DROP BLO -2C AND
CAPES INCRS TO NR 500 J/KG OR POSSIBLY HIGHER THIS AFTN IF DWPTS
SURGE UPWARD AHD OF THE BNDRY. NAM BUFKIT PROFILES INDICATE DWPT
VALUES NR 50 AS DOES MOS GUIDANCE BUT THINK THESE VALUES ARE TOO LOW
AS MOISTURE POOLS AHD OF CONVECTION. THUS CAPES MAY EXCEED 500 J/KG
DRG THE DAY. MID-LVL LAPSE RATES WL DEFINITELY NOT BE LACKING AS
700-500 LR APPRCH 7.0 C/KM. 0-6KM BULK SHEAR VALUES STILL PROGGED TO
BE NR 50KTS THO LOW LVL SHEAR SLIGHTLY LESS THAN WHAT WAS SHOWN YDA.
STILL CAN NOT RULE OUT BROKEN LINE OF THUNDER WITH THREAT FOR
DAMAGING WINDS AND LARGE HAIL. FRZG LVL LOW ENUF WITH ASSOC COLD
CORE MVG THRU TO BRING A THREAT FOR PENNY TO NICKEL SIZED HAIL WITH
ISOLD LARGER REPORTS POSSIBLE.

AIDING DVLPMNT OF CONVECTION WL BE SIGNIFICANT H3 SPEED MAX MVG IN
FM THE UPPER MIDWEST THIS MRNG. 00Z UA ANALYSIS SHOWED 100+KT JET
CORE LOCATED FM NRN MN TO NR LWR MICHIGAN AND CAN BE SEEN ON WATER
VAPOR. UL IMPULSE IN COMBINATION WITH THIS SPEED MAX HAS HELPED
SPARK OFF CONVECTION OVR MI/SRN ONTARIO AND WL BE APPCHG CWA THIS
MRNG. CWA WL BE CNTRD IN LFQ OF THIS SPEED MAX AND ALLOW FOR DEEP
LAYER LIFT THIS AFTN. CANNOT RULE OUT STRONG STORMS TDA...WITH A SVR
STORM OR TWO ALSO POSSIBLE.

TEMPS WL CLIMB INTO THE 70S OVR MOST LOCATIONS TDA THO AREAS FURTHER
NORTH WILL LKLY HIT THEIR MAX TEMPS ARND 18Z. NOT MUCH IN THE WAY OF
COLD AIR IMMEDIATELY BHND SFC TROF BUT LKLY ENUF TO FOREGO TEMP RISE
AFT THIS TIME WITH TEMPS LKLY HOLDING STEADY THRU AFTN. NEPA SHUD
SEE AFTN MAXES TOP OUT IN THE MIDDLE 70S AHD OF SYSTEM.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ANOTHER IMPULSE PROGGED TO MV ACRS THE AREA LATE TONIGHT AS FIRST
ONE EXITS STAGE RIGHT. LEFT-OVR SHOWERS/TSTMS WL CLR OUT OF ERN HALF
OF REGION LATER THIS EVNG WITH ANOTHER WV EXPECTED TO DROP THRU AFT
MIDNIGHT. THUS HV KEPT CHC SHOWERS IN ACRS MOST OF CNTRL NY UNTIL
AFT 06Z. AFT THIS TIME...FLOW TRANSITIONS TO MORE WRLY WITH
SCATTERED LK EFFECT SHOWERS DVLPNG AS H8 TEMPS DROP TO +4C. WITH NW
FLOW OFF THE LKS WL JUST GO WITH PCLDY OVRNGT.

LK EFFECT TO CONTINUE THRU THE DAY TUESDAY WITH NW FLOW ALOFT BTWN
290-300 DEGREES AND LK-H8 TEMP DIFFERENCE > 15C. CLDS ACRS THE NORTH
WILL KEEP TEMPS DOWN INTO THE LWR 60S WITH POTENTIAL FOR 70 DEGREES
DOWN IN WYOMING/LACKAWANNA VLYS. OUTSIDE OF LK EFFECT VRY LITTLE TO
SPEAK OF FOR TUESDAY.

CHC SHOWERS FOR UPSTATE NY CONT THRU MIDNIGHT WED NGT BFR DRIER AIR
WORKS IN FM THE WEST. NEXT SYSTEM WL HOLD OFF UNTIL AFT END OF THE
SHORT TERM. GUIDANCE CONTS TO RUN WARMER FOR WED HIGHS BUT WL KEEP
THINGS CLOSER TO PRIOR VALUES AS CLDY SKIES AND NW FLOW WL NOT BE
REAL CONDUCIVE FOR WARM-UP.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
UPDATED AS OF 1231 PM...WITH THE POSSIBILITY OF SEVERE WEATHER THIS
AFTERNOON THE LONG TERM FORECAST WAS DONE EARLY. FOLLOWED HPC
GUIDANCE WHICH IS A CLOSE MATCH TO THE 0Z EURO. A SHORTWAVE NOW
ACROSS BRITISH COLUMBIA WILL BE THE MAJOR WEATHER PLAYER DURING
THE LONG TERM PERIOD AS IT HEADS EAST AND WILL BE LOCATED OVERHEAD
BY THURSDAY NIGHT. BOTH THE EURO AND GFS ARE FAIRLY SIMILAR WITH
THIS FEATURE WITH SOME SLIGHT TIMING AND PLACEMENT DIFFERENCES BUT
IN GOOD ENOUGH AGREEMENT TO GO WITH LIKELY POPS FOR RAIN THURSDAY
NIGHT INTO FRIDAY. DEPENDING ON HOW THINGS SHAKE OUT...A DECENT
SOAKING RAIN LOOKS TO BE IN THE OFFERING.

THE WEEKEND LOOKS TO START OFF DRY AND SEASONABLE BEFORE A COLD
FRONT APPROACHES SUNDAY WITH ANOTHER SHOT AT RAIN. STILL PLENTY OF
QUESTION MARKS WITH THIS FRONT AS IT APPEARS THE FRONT WILL BEGIN
TO STALL SOMEWHERE NEAR OR OVER THE AREA AS THE MAIN SURFACE LOW
TRACKS WELL TO OUR NORTH. TEMPS OVER THE WEEKEND LOOK TO REMAIN
NEAR NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
PATCHY MVFR/IFR ACRS THE BGM CWA WITH LCL LIFR AT BGM/ELM EARLY
THIS MRNG WILL GIVE WAY TO VFR CONDITIONS BY MID MRNG. POTNL FOR -SHRA
AT SYR/RME AS ACTIVITY OVER WRN NY TRACKS EWD...THEN WENT WITH
TEMPO'S FOR SHRA WTIH CB GROUP FOR POTNL TSRA DVLPMNT MAINLY IN
THE 17-21Z TIME FRAME. VFR SHUD PREVAIL ALL SITES TNGT.  SW WINDS
INCRSNG TO 10-15 KTS THIS MRNG THEN BECMG W TO NW THIS AFTN
DIMINISHING TO <5 KTS TNGT.

OUTLOOK...

TUESDAY TO WEDNESDAY...RESTRICTIONS POSSIBLE DUE TO LAKE EFFECT
RAIN SHOWERS...PRIMARILY KRME/KSYR.

WEDNESDAY NIGHT/THURSDAY...VFR...OTHER THAN IFR/MVFR RESTRICTIONS
IN VALLEY FOG LATE WED NGT AND EARLY THURSDAY.

THURSDAY NIGHT/FRIDAY...RESTRICTIONS LIKELY WITH RAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN/RRM
SHORT TERM...PVN
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, Sep 13, 3:14 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT MON SEP 13 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
414 AM EDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL SPARK OFF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY. STORMS ARE EXPECTED TO ENTER THE FINGER LAKES AND
MOHAWK VALLEY AREA BY MID MORNING...PUSHING SOUTHWARD INTO THE
SOUTHERN TIER BY EARLY AFTERNOON AND INTO THE CATSKILLS DURING THE
MID AFTERNOON HOURS.

STRONG STORMS CAN BE EXPECTED WITH A FEW STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
THE STORMS WILL EXIT THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON.

PN

In the hours before

Special weather statement, Sep 13, 12:19 PM EST, 20 minutes before
NYZ055-056-PAZ039-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NWS STATE COLLEGE PA
119 PM EDT MON SEP 13 2010

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN
TIOGA COUNTY...SOUTHWESTERN BROOME COUNTY...AND NORTHERN
SUSQUEHANNA COUNTY THROUGH 2 PM EDT...

AT 120 PM EDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
A STRONG THUNDERSTORM NEAR OWEGO...MOVING TO THE EAST SOUTHEAST
AT 35 MPH.

THIS STORM WILL AFFECT APPALACHIN AROUND 135 PM...LITTLE
MEADOWS AROUND 145 PM EDT...AND VESTAL CENTER AROUND 2 PM EDT.

WIND GUSTS UP TO 50 MPH FROM THE WEST NORTHWEST...SMALL HAIL...
AND OCCASIONAL DANGEROUS LIGHTNING WILL ACCOMPANY THIS
THUNDERSTORM.

LAMBERT

The radar

The Binghamton radar (KBGM), 19 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Broome

When
September 13, 12:39 PM EST
Where
Broome County, Vestal Center
Measured
0.88 in hail
Reported by
Public
Coordinates
42.030, -76.020

Nickel sized hail was covering the ground.

Hail, Otsego

When
September 13, 12:48 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -75.180

Hail, Tioga

When
September 13, 12:50 PM EST
Where
Tioga County, 1.47 mi NNE of Halsey Vly
Measured
1 in hail
Reported by
County Official
Coordinates
42.170, -76.440

Nickel to quarter sized hail fell on Halsey Valley Road, south of Spencer.

Hail, Delaware

When
September 13, 12:53 PM EST
Where
Delaware County, 0.69 mi N of Franklin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.340, -75.170

Hail, Tioga

When
September 13, 1:01 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -76.260

Hail, Tioga

When
September 13, 1:07 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -76.260

Hail, Delaware

When
September 13, 1:10 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
0.88 in hail
Reported by
Public
Coordinates
42.280, -74.910

Hail, Tioga

When
September 13, 1:18 PM EST
Where
Tioga County, 1.03 mi W of Apalachin
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -76.170

Hail, Tioga

When
September 13, 1:26 PM EST
Where
Tioga County, Tioga Terrace
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -76.120

Penny and nickel size hail was covering the ground.

Hail, Delaware

When
September 13, 1:32 PM EST
Where
Delaware County, 0.69 mi N of Andes
Measured
1.25 in hail
Reported by
Public
Coordinates
42.190, -74.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260884, 260885, 260886, 260883, 260881, 260882, 260888, 260887, 260889, 260890.